Last week, Almariah Duque, was admitted to the Nebraska Medical Center in Omaha. She was just a toddler, twenty-three months old. It was her second visit to the Medical Center in six months. She was hospitalized there in December to receive a multiple organ transplant. But last week, when she returned to the Medical Center to be treated for an infection, her visit ended tragically.
The Dallas Morning News has reported that Almariah received too much heparin during her stay. Heparin, an injectable anti-coagulant, prevents the formations of blood clots. It is generally used in heart surgery, kidney dialysis, and a variety of other medical procedures. Andrea McMaster, spokesperson for the Nebraska Medical Center, acknowledged that the administration of too much heparin contributed to Almariah’s death. It is unclear how. What else is unclear, according to McMaster, is why Almariah was given heparin during her stay.
Chief Nursing Officer Rosanna Morris expressed condolences for the family, saying “. . . we want to share our prayers and our condolences and express our sincerest apology to the Duque family . . . They are a beautiful family that had lots of dreams and hopes for their child.” The Nebraska Medical Center has taken steps to use technology to stop heparin administration in amounts over the allowable dosage. A second nurse will now verify in writing that a Heparin dosage is accurate. Sadly, this protocol was too late to help Almariah. Hopefully, it will save the lives of others and prevent future overdoses.
The Legal Examiner and our Affiliate Network strive to be the place you look to for news, context, and more, wherever your life intersects with the law.